Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 65, NWS Charleston, SC

June 30, 2004Jasper County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 30, 2004, 4:22 PM EDT for Jasper County, South Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2004, 4:22 PM EDT (20:22 UTC)
Expired
Jun 30, 2004, 5:15 PM EDT
In force
53 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 17 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2262 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 302022
SVRCHS
SCC053-302115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
420 PM EDT WED JUN 30 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 515 PM EDT

* AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS OVER 
  GRAHAMVILLE...OR ABOUT OVER RIDGELAND...MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  GRAHAMVILLE AND RIDGELAND...
  OLD HOUSE...

ADDITIONAL DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER
COMMUNITIES IN THE WARNED AREA.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3261 8108 3229 8110 3239 8088 3262 8087

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:20 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 30, 2:20 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
220 PM EDT WED JUN 30 2004

.PUBLIC...SCATTERED CONVECTION FIRING MAINLY IN THE MIDLANDS WITH
MORE ISOLATED ACTIVITY OVER THE CWA. SHORTWAVE ENERGY TO CONTINUE
AFFECT THE REGION ALONG WITH SFC BNDRIES INTO THE EVENING HOURS.
WILL TAKE A FINAL LOOK AT RADAR BEFORE DECIDING ON POPS FOR TONIGHT
BUT EXPECT MUCH OF THE ACTIVITY TO WEAKEN LATER THIS EVENING WITH
LOSS OF HEATING AND PROGRESSION OF THE SHORTWAVE OUT OF THE AREA.
SHORTWAVE ENERGY AGAIN ON THU AND FRI BUT SHOULD HAVE LESS INFLUENCE
FROM SFC BNDRY TO THE N WHICH SHOULD BE DISSIPATING. SEA BREEZE WILL
AGAIN BE A FACTOR BUT WILL PROBABLY SHOW UP LATER IN THE DAY AS
WINDS ALOFT BECOME MORE WRLY.

EXPECT WARMER MAX TEMPS FOR THE WEEKEND WITH WRLY FLOW ALOFT AND
LESS CLOUD COVER EXPECTED DESPITE APPROACHING UPR TROF. BY LATE
SUN...THE APPROACHING UPR TROF IS EXPECTED TO WEAKEN AND SHEAR N OF
THE AREA AS ATLC HIGH PRES HANGS TOUGH. WILL GO WITH A LOWER CHANCE
AT PRECIP BEGINNING SUN AND CONTINUE LOW CHANCE POPS THROUGH THE END
OF THE FCST PERIOD.

&&

.MARINE...VERY FEW CHANGES FROM PREV THINKING. SFC HIGH PRES E-W
AXIS TO SINK A BIT FURTHER S THRU TNGT...ALLOWING PREVAILING SELY
WINDS TO VEER TWD S-SW. WINDS WILL GENERALLY REMAIN S-SW THRU THE
WEEKEND ASIDE FROM DIURNALLY DRIVEN SEABREEZE DEVELOPMENT. ALTHOUGH
A FEW FRONTAL BNDRIES WILL TRY TO SINK S TWD THE WATERS...RIDGING
ALOFT COMBINED WITH SFC HIGH PRES WILL PREVENT FRONTS FROM AFFECTING
WIND DIRECTIONS AND SPEEDS. SPEEDS WILL REMAIN AOB 15KT AND SEAS AOB
4FT THRU THIS FCST PKG. NO HEADLINES NEEDED.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SLF/JPC
Hazardous weather outlook, Jun 30, 5:41 AM EDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
541 AM EDT WED JUN 30 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-011000-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
541 AM EDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG THUNDERSTORMS...THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
THIS AFTERNOON...WITH THE POTENTIAL FOR A FEW OF THE STORMS TO BECOME
STRONG. WINDS GUSTS PAST 40 MPH ARE POSSIBLE...ALONG WITH FREQUENT
LIGHTNING STRIKES AND LOCALIZED FLOODING DUE TO VERY HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
.STRONG THUNDERSTORMS...THERE IS AGAIN A CHANCE OF A FEW STRONG
THUNDERSTORMS DEVELOPING THURSDAY AND FRIDAY AFTERNOON...WITH GUSTY
WINDS...DANGEROUS LIGHTNING AND VERY HEAVY RAINS THE MAIN WEATHER
HAZARDS.

.SHALLOW COASTAL FLOODING...BECAUSE OF THE APPROACHING FULL MOON AND
LUNAR PERIGEE...AND THE UPCOMING APHELION...TIDE LEVELS ALONG COASTAL
SOUTH CAROLINA MAY REACH ABOVE NORMAL INTO THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION WILL
LIKELY NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 30, 1:42 PM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
142 PM EDT WED JUN 30 2004

SCZ050-301830-
CHARLESTON-
142 PM EDT WED JUN 30 2004

...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 230 PM
EDT...

AT 142 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER AWENDAW...OR ABOUT 8 MILES WEST OF
MCCLELLANVILLE...MOVING NORTHEAST AT LESS THAN 5 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND AWENDAW...BUCK HALL AND
MCCLELLANVILLE THROUGH 230 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Jun 30, 2:24 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
224 PM EDT WED JUN 30 2004

SCZ040-301900-
ALLENDALE-
224 PM EDT WED JUN 30 2004

...STRONG THUNDERSTORMS WILL IMPACT ALLENDALE COUNTY THROUGH 300 PM
EDT...

AT 224 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER MARTIN...OR ABOUT 11 MILES
NORTHWEST OF ALLENDALE...MOVING EAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MILLETT...MARTIN...
AVERILL...BALDOCK...APPLETON...ALLENDALE...SEIGLING...ULMER AND
SYCAMORE THROUGH 300 PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL CAN EXPECTED WITH THESE STORMS.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

24
Local storm report, Jun 30, 3:09 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
309 PM EDT WED JUN 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     APPLETON                33.04N 81.36W
06/30/2004                   ALLENDALE          SC   LAW ENFORCEMENT

            TREES DOWN WITHIN CITY.

&&

JPC
Special weather statement, Jun 30, 3:38 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
338 PM EDT WED JUN 30 2004

SCZ047-302030-
INLAND JASPER-
338 PM EDT WED JUN 30 2004

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN JASPER COUNTY THROUGH
430 PM EDT...

AT 338 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 7 MILES NORTH OF PINELAND...
OR ABOUT 13 MILES SOUTH OF HAMPTON...MOVING EAST AT 20 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
PINELAND...GRAYS...GILLISONVILLE AND POSSUM CORNER THROUGH 430 PM
EDT.

GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED.

24
Local storm report, Jun 30, 3:49 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
349 PM EDT WED JUN 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     GARNETT                 32.61N 81.25W
06/30/2004                   HAMPTON            SC   LAW ENFORCEMENT

            TREES DOWN ON HWY 321.

0330 PM     TSTM WND DMG     2 NW HAMPTON            32.90N 81.15W
06/30/2004                   HAMPTON            SC   LAW ENFORCEMENT

            TREES DOWN ALONG HWY 278.

&&

JPC
Local storm report, Jun 30, 4:18 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
418 PM EDT WED JUN 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     RIDGELAND               32.48N 80.98W
06/30/2004                   JASPER             SC   LAW ENFORCEMENT

            TREES DOWN IN CITY.

&&

JPC

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:00 PM EDTSevere Thunderstorm WarningCHSCharleston30 min
Jun 30, 2:25 PM EDTFlash Flood WarningCHSCharleston69 days
Jun 30, 2:43 PM EDTSevere Thunderstorm WarningCHSAllendale47 min
Jun 30, 3:07 PM EDTSevere Thunderstorm WarningCHSHampton53 min
Jun 30, 5:07 PM EDTSpecial Marine WarningCHS83 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.